Can cholesterol-lowering drugs affect memory? That is a question we have wrestled with for nearly six years.
It started when we received a letter from a woman who complained that several months after starting on Lipitor she was “having trouble remembering names and coming up with the right word. At dinner once I said, ‘Please pass the elephant’ though I wanted the bread.”
We didn’t know what to make of this concern because we could find nothing in the medical literature connecting statin-type medicines like Lipitor to memory loss. Before long, however, letters started pouring in.
One reader wrote:
“Thank You. Validation at last! I have had enormous problems with concentration. I get confused and feel like there are big ugly holes burned in my memory. I am certain that Lipitor is causing my problems, but my doctor refuses to believe me and denies any connection.”
Letters like these led us to suspect that some people develop cognitive problems on statins. We became alarmed when we received this story:
“I am a retired family doctor and former astronaut. Two years ago at my annual astronaut physical at Johnson Space Center (JSC) I was started on Lipitor. Six weeks later I experienced my first episode of total global amnesia lasting six hours. They couldn’t find anything wrong with me so I suspected Lipitor and discontinued it.
“Other doctors and pharmacists were unaware of similar problems. Believing it must have been a coincidence, I restarted Lipitor a year later. After six weeks I landed in the ER with a twelve-hour episode of total global amnesia. I am more convinced than ever of a Lipitor relationship.”
The astronaut-physician is Duane Graveline, M.D. In response to his experience, we heard from other readers who had suffered episodes of total global amnesia while taking Lipitor, Zocor or similar drugs.
Total global amnesia is a temporary but frightening loss of memory. Dr. Graveline forgot that he was a physician or an astronaut and didn’t even recognize his wife. He has summarized his experiences in a new book called “Statin Drugs: Side Effects and the Misguided War on Cholesterol” (available on the Web at: www.spacedoc.net).
Recently we heard of another disturbing experience. Michael Kirk-Duggan was a retired professor of business law and computer science. He was diagnosed with probable Alzheimer’s disease that was progressing very rapidly. He went to his 50th college reunion with a sign around his neck that said, “I’m Mike. I have Alzheimer’s disease.” At his youngest daughter’s wedding, he did not recognize people he had known more than 20 years.
His decline made it clear that he would need long-term nursing care. But then he read our column about statins and memory problems. With his doctor’s awareness, he discontinued the Zocor he had been taking. Although it took many months, he gradually regained his memory and cognitive ability. He is back to reading three newspapers a day and is sharp as a tack. A complete neurological workup showed no signs of Alzheimer’s disease.
Cholesterol-lowering drugs save lives. Many people take them safely. But for those few who develop memory problems, such drugs can be devastating. More research into this complicated issue is urgently needed.